Alert archive / Maine / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 29, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 18, 2016, 9:13 PM EDT for Aroostook County, Maine. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2016, 9:13 PM EDT (01:13 UTC)
- Expired
- Jul 18, 2016, 10:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 145 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 00:00Z, 1.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 915 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.3
The text
As transmitted.
157
WUUS51 KCAR 190113
SVRCAR
MEC003-190200-
/O.NEW.KCAR.SV.W.0029.160719T0113Z-160719T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
913 PM EDT MON JUL 18 2016
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE...
* UNTIL 1000 PM EDT
* AT 912 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
FRENCHVILLE... OR NEAR FORT KENT...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
FORT KENT...MADAWASKA...VAN BUREN...FRENCHVILLE...NEW CANADA...
CROSS LAKE...WALLAGRASS...GRAND ISLE...SAINT AGATHA...SINCLAIR...
SOLDIER POND AND DAIGLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4736 6823 4734 6821 4733 6816 4729 6813
4720 6796 4718 6795 4714 6870 4724 6865
4724 6861 4729 6858 4728 6854 4730 6851
4730 6847 4728 6846 4729 6838 4734 6838
4736 6835
TIME...MOT...LOC 0112Z 259DEG 34KT 4726 6845
HAIL...1.00IN
WIND...60MPH
$$
NORCROSS2 follow-up statements
608
WWUS51 KCAR 190131
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
931 PM EDT MON JUL 18 2016
MEC003-190200-
/O.CON.KCAR.SV.W.0029.000000T0000Z-160719T0200Z/
AROOSTOOK ME-
931 PM EDT MON JUL 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR NORTHEASTERN AROOSTOOK COUNTY...
AT 930 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LILLE...OR 7
MILES SOUTHEAST OF MADAWASKA...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
FORT KENT...MADAWASKA...VAN BUREN...FRENCHVILLE...CROSS LAKE...
GRAND ISLE AND SAINT AGATHA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4736 6823 4734 6821 4733 6816 4729 6813
4720 6796 4718 6795 4717 6843 4725 6848
4725 6845 4726 6848 4728 6848 4729 6846
4728 6846 4729 6838 4734 6838 4736 6835
TIME...MOT...LOC 0130Z 259DEG 34KT 4729 6820
HAIL...1.00IN
WIND...60MPH
$$
NORCROSS747
WWUS51 KCAR 190156
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
956 PM EDT MON JUL 18 2016
MEC003-190205-
/O.EXP.KCAR.SV.W.0029.000000T0000Z-160719T0200Z/
AROOSTOOK ME-
956 PM EDT MON JUL 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AROOSTOOK COUNTY
WILL EXPIRE AT 1000 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4736 6823 4734 6821 4733 6816 4729 6813
4720 6796 4718 6795 4717 6843 4725 6848
4725 6845 4726 6848 4728 6848 4729 6846
4728 6846 4729 6838 4734 6838 4736 6835
TIME...MOT...LOC 0154Z 259DEG 34KT 4729 6820
$$
NORCROSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 8:07 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 18, 8:07 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Caribou ME 807 PM EDT MON JUL 18 2016 .SYNOPSIS... A strong cold front will cross the area tonight. High pressure will follow with a drier and cooler air mass Tuesday. The next cold front will cross northern New England Friday. && .NEAR TERM /THROUGH TUESDAY/... 8pm update...The severe thunderstorm watch has been allowed to expire in coordination with SPC and NWS Gray. Have downgraded the enhanced wording to small hail and gusty winds with remaining storms ahead of the front in the next two hours. Previous discussion... The severe weather threat continues into this evening with very strong shear ahead of a vigorous upper level trough. The entire forecast area remains in a severe thunderstorm watch into this evening. Supercells have formed and are currently moving towards southern Penobscot to include Bangor. Damaging winds, large hail and even a tornado are possible in this very favorable convective environment. While Bangor is under gun in the near term, the entire forecast area is vulnerable into this evening. The severity of the storms will likely weaken right along the coast as they hit the marine environment. For this evening...the severe weather threat will wind down with clearing skies and cooler temperatures. Lows will drop to the upper 40s to lower 50s in northern Aroostook, but will only drop to the lower 60s for Bangor and Down East. Fog will reform this evening near the coast ahead of the front but will dissipate later in the night. High pressure builds Tuesday with very gusty west to northwest winds. These winds will gust up to 30 mph, especially in northern zones. Downsloping for Bangor and Down East will yield mostly sunny skies with highs in the upper 70s. Towards northern Aroostook, more widespread cumulus is expected with highs in the mid to upper 60s. Humidity will be quite low on Tuesday. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... Hipres wl be building south of New England Tue night with WNW flow contg to pump cool and dry air into CWA. Mins by Wed morning wl lkly dip into the 40s acrs the north. Cld cvr wl gradually diminish ovrngt and with dry dwpts do not expect fog to be a concern. Wed wl feature a warmer day with highs in Downeast zones arnd 80F and acrs the north in the m70s. Expect skies to cld up drg the day in cyclonic flow aloft as wk s/wv slides thru. Thur wl feature warm advection on swrly flow as wm frnt lifts into ern Canada. Expect isold showers acrs the north in the mrng with showers/tstms in the aftn in destabilizing airmass. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... An upper trough over the region with several shortwaves moving across the CWA will allow for some occasional showers and storms over the CWA Thu night through the weekend. The most likely time for showers and storms is to be ahead of and with the front expected to pass over the weekend, but at this point, timing of the front appears a bit uncertain, varying between Fri night and Sat night. Temps look to be above normal early in the period, with a gradual downward trend over the weekend. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... NEAR TERM: Strong thunderstorms with hail, wind gusts to 60-70 mph and the threat of tornadoes will cross the area this afternoon and evening. Tops to nearly FL400 are possible. Outside of these thunderstorms, it will be VFR except a brief period of MVFR cigs early Tuesday morning. West to northwest wind gusts may reach up to 30 mph Tuesday afternoon. SHORT TERM: VFR expected Tue afternoon into Thur afternoon. MVFR Restrictions expected in showers and storms through the end of the week. && .MARINE... NEAR TERM: South swell around two feet is expected through the period. Winds will increase this afternoon ahead of a cold front to as much as 20 knots, but little gustiness is expected. Fog will finally move out later tonight into Tuesday morning. SHORT TERM: Winds and seas will remain below SCA criteria through the end of the week with seas increasing in srly swell Friday afternoon ahead of next system. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...MCW Short Term...Farrar Long Term...Kredensor Aviation...MCW/Farrar Marine...MCW/Farrar
Hazardous weather outlook, Jul 18, 8:09 PM EDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 809 PM EDT MON JUL 18 2016 MEZ001>006-010-011-015>017-029>032-200015- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 809 PM EDT MON JUL 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-200015- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 809 PM EDT MON JUL 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 18, 4:05 PM EDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
405 PM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL OLD TOWN 44.93N 68.65W
07/18/2016 U0.25 INCH PENOBSCOT ME TRAINED SPOTTER
.
&&
FMKLocal storm report, Jul 18, 5:58 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
558 PM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TORNADO 5 W NEW SWEDEN 46.93N 68.22W
07/18/2016 AROOSTOOK ME TRAINED SPOTTER
NWS EMPLOYEE REPORTS INTERMITTENT FUNNEL
TOUCHDOWNS.
&&
FMKLocal storm report, Jul 18, 8:32 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
832 PM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG MEDFORD 45.28N 68.85W
07/18/2016 PISCATAQUIS ME PUBLIC
TOPS OF MANY TREES SNAPPED OFF.
0235 PM TSTM WND DMG 1 S DOVER-FOXCROFT 45.17N 69.23W
07/18/2016 PISCATAQUIS ME PUBLIC
TREES DOWN ON ROUTE 7 JUST SOUTH OF
DOVER-FOXCROFT.
&&
NWS CARIBOU ME
IRIS SYSTEMLocal storm report, Jul 18, 8:36 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
836 PM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FUNNEL CLOUD 3 SSW SPRINGFIELD 45.36N 68.15W
07/18/2016 PENOBSCOT ME PUBLIC
FUNNEL CLOUD REPORTED BY PUBLIC SOUTH OF
SPRINGFIELD.
0318 PM TSTM WND DMG LEE 45.36N 68.29W
07/18/2016 PENOBSCOT ME PUBLIC
TREES DOWN ON WIRES. REPORT FROM SOCIAL
MEDIA. TIME ESTIMATED FROM RADAR.
&&
NWS CARIBOU ME
IRIS SYSTEMLocal storm report, Jul 18, 8:51 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
851 PM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL BANGOR 44.80N 68.78W
07/18/2016 U0.75 INCH PENOBSCOT ME PUBLIC
TIME ESTIMATED FROM RADAR.
0505 PM TSTM WND DMG BREWER 44.79N 68.77W
07/18/2016 PENOBSCOT ME PUBLIC
POWER LINES DOWN AT WILSON AND MAIN.
PICTURES POSTED TO SOCIAL MEDIA. TIME
ESTIMATED FROM RADAR.
0452 PM HAIL LEVANT 44.87N 68.93W
07/18/2016 U0.25 INCH PENOBSCOT ME PUBLIC
TIME ESTIMATED FROM RADAR.
0358 PM HAIL MILFORD 44.95N 68.64W
07/18/2016 M1.00 INCH PENOBSCOT ME PUBLIC
TIME ESTIMATED FROM RADAR.
0358 PM HAIL MILFORD 44.94N 68.64W
07/18/2016 U1.00 INCH PENOBSCOT ME PUBLIC
TIME ESTIMATED FROM RADAR.
0355 PM HAIL OLD TOWN 44.94N 68.65W
07/18/2016 U1.00 INCH PENOBSCOT ME PUBLIC
REPORT FROM SOCIAL MEDIA. TIME ESTIMATED
FROM RADAR.
0330 PM HAIL KENDUSKEAG 44.92N 68.93W
07/18/2016 U0.50 INCH PENOBSCOT ME TRAINED SPOTTER
.
0315 PM TSTM WND DMG DEXTER 45.02N 69.29W
07/18/2016 PENOBSCOT ME PUBLIC
TREES AND POWER LINES DOWN. TIME ESTIMATED
FROM RADAR.
0315 PM TSTM WND DMG DEXTER 45.02N 69.29W
07/18/2016 PENOBSCOT ME PUBLIC
POLES REPORTED DOWN ON WATER STREET. TIME
ESTIMATED FROM RADAR.
0310 PM HAIL CORINNA 44.92N 69.26W
07/18/2016 U0.50 INCH PENOBSCOT ME TRAINED SPOTTER
.
0218 PM HAIL MONSON 45.29N 69.50W
07/18/2016 U0.25 INCH PISCATAQUIS ME PUBLIC
TIME ESTIMATED FROM RADAR.
&&
NWS CARIBOU ME
IRIS SYSTEMLocal storm report, Jul 18, 8:52 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
852 PM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 5 NE NEW SWEDEN 46.98N 68.03W
07/18/2016 U0.25 INCH AROOSTOOK ME PUBLIC
.
&&
NWS CARIBOU ME
IRIS SYSTEMNearby
Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.